Facebook Pixel
EmpowHER Guest

I am a vietnam vet and have type 2 diabetes. would agent orange exposure cause peripheral neuropathy.

By Anonymous April 14, 2010 - 11:10pm
Rate This

I was diagnosed with type 2 diabetes several years ago now my fingers and toes are tingling and going numb all the time plus there are lots of shooting pains in both my hands and feet.

Add a Comment2 Comments

EmpowHER Guest

Hi Anonymous,

I am very familiar with toxic exposures and work related illnesses in my line of work and I was hoping that I may be able to chime in on this conversation to help you in some way.

My first question is, are you trying to obtain medical benefits through the VA for your peripheral neuropathy? If so, I can try to help answer the questions that you may need.
In 1991 Congress passed the Agent Orange Act to provide military veterans who developed medical conditions related to dioxin exposure in Vietnam with easier access to compensation, such as payments for medical expenses.

The VA recognizes several conditions that are causally related to dioxin exposure and they include the following:

Chloracne—a skin disorder resembling teenage acne
• Porphyria cutanea tarda—a skin disorder characterized by thinning and blistering of the
skin in sun-exposed areas
• Acute or subacute transient peripheral neuropathy—a nerve disorder
• Type 2 diabetes
• Cancers, including non-Hodgkin’s lymphoma, chronic lymphocytic leukemia, soft-tissue
sarcoma, Hodgkin’s disease, multiple myeloma, prostate cancer, and respiratory
cancers—including cancers of the lung, larynx, trachea, and bronchus
• Spina bifida and other birth defects among Vietnam veterans’ children

Since peripheral neuropathy is one of the conditions associated with exposure to dioxin, you may be entitled to benefits through the VA. Have you applied for benefits?

April 17, 2010 - 8:32am
HERWriter Guide

Hi Anon - First, thank you for your service to your country. Thanks also for coming to EmpowHER with your question. The answer to your question is yes, it is possible.

There are many resources on the relationship between Agent Orange and peripheral neuropathy. Livestrong has some very helpful information:

Physical and Neurological Effects of Agent Orange

Agent Orange contains high amounts of dioxin. According to the World Health Organization, short-term exposure to high levels of dioxins causes skin damage and altered liver function. Long-term exposure causes immune system impairment and damage to the nervous, endocrine and reproductive systems in developing fetuses. Dioxin is also a known carcinogen.

According to the VA, there are several diseases associated specifically with Agent Orange exposure, including Hodgkin's disease, chronic lymphocytic leukemia and type 2 diabetes. Agent Orange also causes a neurological disorder known as acute and subacute transient peripheral neuropathy. Agent Orange has recently been linked to an elevated risk for Parkinson's, another neurological disorder. Symptoms and effects of Agent Orange exposure may take months or even years to appear.
Acute and Subacute Transient Peripheral Neuropathy

Peripheral neuropathy is damage to the peripheral nervous system, which consists of the nerves that transmit information from the central nervous system to the rest of the body. The peripheral nervous system carries sensory messages and motor impulses. When this system is damaged, it can cause numbness and weakness in the limbs and nerve pain. The peripheral nervous system also controls the heartbeat, and damage to this system could result in heart rate irregularities.

The VA recognizes acute and subacute transient peripheral neuropathy as a result of Agent Orange exposure but not chronic peripheral neuropathy. By the VA's regulations, the condition must be at least 10 percent disabling within one year of exposure and resolve within two years after the date of onset.

Here's the link to the full reference: http://www.livestrong.com/article/22502-agent-orange-its-neurological/

Good luck to you, and I hope you're able to obtain treatment soon. Let us know if we can assist you further. Take care, Pat

April 15, 2010 - 5:24pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Peripheral Neuropathy

Get Email Updates

Peripheral Neuropathy Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!